Colorado, 2008

Winter Storm and Heavy Snow in Colorado, January 8 to 9, 2008

January 8 to 9, 2008 · NWS GJT · 21 events in 21 counties and zones

Strong and moist low pressure and an associated cold front moved through western Colorado and produced widespread heavy snowfall and strong winds.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong and moist low pressure and an associated cold front moved through western Colorado and produced widespread heavy snowfall and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 9:06 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jan 7, 9:06 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
906 PM MST MON JAN 7 2008

.UPDATE...
SNOW IS WINDING DOWN AS EXPECTED. HAVE CANCELLED HIGHLIGHTS
EXCEPT FOR THE NORTHWEST SAN JUAN MOUNTAINS AND THE CENTRAL
MOUNTAINS NEAR THE CONTINENTAL DIVIDE AS OROGRAPHIC FORCING
IN NORTHWEST WILL CONTINUE TO PRODUCE SOME ADDITIONAL
ACCUMULATIONS PRIOR TO MIDNIGHT. OTHERWISE LITTLE CHANGE TO THE
GOING FORECAST AT THE MOMENT.

&&

.PREVIOUS DISCUSSION (ISSUED AT 250 PM)...SHORT TERM (TONIGHT THROUGH
TUESDAY NIGHT)...SATELLITE IMAGES SHOWING GRADUAL WARMING CLOUD TOPS
OVER SE UTAH/SW COLORADO DURING THE PAST COUPLE OF HOURS...BUT
ACCUMULATING SNOW STILL OCCURRING.  THIS INCLUDES NEARBY GOULDING IN
MONUMENT VALLEY WHERE 3 INCHES OF SNOW HAS BEEN MEASURED...NOT
EXACTLY AN AREA THAT RECEIVES MUCH SNOW AT ALL.  WITH THE SYSTEM
SLOWLY LIFTING NORTHEAST...THIS STORM WILL COME TO AN END.  NO
CHANGES TO THE HEADLINES FOR THE AFTERNOON UPDATE WITH CURRENT
HIGHLIGHTS ENDING BY MIDNIGHT.  THIS TREND LOOKS GOOD WITH PARTIAL
CLEARING OVERNIGHT.

THE FLOW ALOFT BECOMES NORTHWEST ONCE THE TROUGH AXIS REACHES THE
PLAINS.  THERE IS ONE WEAK DISTURBANCE OVER THE NRN ROCKIES THAT
SLIDES SOUTHEAST INTO NW COLORADO LATE TONIGHT AND EARLY TUESDAY
MORNING.  NOT MUCH ORGANIZATION TO THIS SHORT WAVE WITH WARM
ADVECTION RAPIDLY ON ITS HEELS...SO NOT MUCH PUNCH AS THIS WAVE
SLIDES SOUTHEAST ACROSS NW COLORADO LATE TONIGHT.  FOR TUESDAY
MORNING THIS WAVE WILL DEPART AND ONLY EXPECT MORNING FLURRIES
LIMITED TO RIDGE TOP.  BY TUESDAY AFTERNOON...RIDGE AXIS WILL
TRANSLATE ACROSS THE ENTIRE FORECAST AREA FOR DRY CONDITIONS.
TEMPERATURES WILL BE ON THE COOL SIDE WITH INVERSIONS BECOMING
REESTABLISHED ACROSS SOME NRN AND HIGH VALLEYS GIVEN INCREASING
SUBSIDENCE.

LEADING EDGE OF NEXT STORM SYSTEM REACHES NORTHEAST UTAH TUESDAY
EVENING AND SPREADS SOUTHEAST ACROSS THE WEST SLOPE.  WEAK
ISENTROPIC UPGLIDE OCCURS FIRST BEFORE THE MID LEVEL COLD ADVECTION
ARRIVES.  INITIAL SNOW WILL DEVELOP ON WESTWARD SLOPES AND MOUNTAIN
TOPS...BUT MOST VALLEY AREAS WILL BE DRY EXCEPT THOSE ALONG THE
HIGHWAY 40 CORRIDOR.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
LONGWAVE TROUGH OVER THE WEST IS HOST FOR A FEW MORE FAST MOVING
SHORTWAVES...BEFORE IT PROGRESSES EAST EARLY NEXT WEEK. THIS WILL
BRING A DRYING TREND.

WEDNESDAY-WEDNESDAY NIGHT: THE NEXT COLD TROUGH IS SET TO PASS
FAVORING THE NORTHERN MTNS. THE 18Z WRF HAS SHIFTED THE COLD CORE
FURTHER EAST WITH LESS COLD ADVECTION ACROSS THE NORTH. BUT THE 12Z
GFS/WRF RUNS DROP A -30C COLD CORE ACROSS THE NORTH WEDNESDAY NIGHT.
JET SUPPORT IS SHORT-LIVED AND Q CONVERGENCE PASSES WEDNESDAY
MORNING. BUT A COLD SFC FRONT PASSES ON WEDNESDAY AND NW30KT
OROGRAPHIC FLOW SETS UP WITH 700MB TEMP DROPPING BELOW -10C OVERNIGHT
FOR MICROPHYSICS SNOW EFFICIENCY. COMPARING 12Z WRF SNOW
ACCUMS/QPF... THIS MODEL IS PRODUCING 15:1 SNOW RATIOS WHICH IS TOO
LOW. WITH THOSE MTN-TOP TEMPERATURES 25:1 OR EVEN 30:1 IS MORE
LIKELY. COORDINATED WITH BOU AND PUB FOR POTENTIAL HIGHLIGHTS.

THURSDAY: ANOTHER WELCOME DAY OF RIDGING AND WARM ADVECTION ALOFT.
WENT BELOW GUIDANCE TEMPS FOR THE UINTA AND GUNNISON BASINS
EXPECTING DEEP INVERSIONS TO PERSIST.

FRIDAY-SATURDAY: OPEN WAVES THREATEN THE NORTHERN MTNS WITH MORE
SNOWFALL. THE BACKSIDE JET PASSES SATURDAY AFTERNOON. NORTHERN SNOW
AMOUNTS LOOK LIMITED FOR NOW.

SUNDAY-MONDAY: LONGWAVE PATTERN BEGINS PROGRESSION WITH A WEST
COAST RIDGE BUILDING INLAND AND PERHAPS BRINGING A DRY PERIOD TO THE
REGION. MTN WARMING TREND EXPECTED WITH VALLEY INVERSION SLOWER TO
MODIFY.

&&

.AVIATION...
WIDESPREAD MVFR AND IFR CONDITIONS CAN BE EXPECTED THROUGH THIS
EVENING WITH ONE LAST PIECE OF ENERGY ROTATING THROUGH THE
SOUTHERN COLORADO ROCKIES TONIGHT. PERIODS OF SNOW WILL
CONTINUE TO FALL OVER THE REGION...WITH THE HEAVIEST SNOWFALL OVER
SOUTHWEST COLORADO. CONDITIONS SLOWLY IMPROVE TONIGHT INTO TUESDAY...
WITH VFR CONDITIONS EXPECTED TO RETURN TO MOST AIRPORTS BY MIDDAY
TUESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT FOR ZONES
       10/12/18.
.UT...NONE.

UPDATE...TAL
SHORT TERM...PF
LONG TERM....JOE
AVIATION.....JDC/JOE
Hazardous weather outlook, Jan 7, 6:26 PM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MST MON JAN 7 2008

COZ001>014-017>023-UTZ022>025-027>029-081245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
626 PM MST MON JAN 7 2008

...WINTER WEATHER WARNINGS CONTINUE FOR MUCH OF THE CENTRAL AND
SOUTHERN MOUNTAINS AND SOME ADJACENT HIGH VALLEYS OF WESTERN
COLORADO UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TONIGHT

WIDESPREAD MODERATE TO HEAVY SNOWFALL WILL CONTINUE ACROSS MUCH OF
THE CENTRAL AND SOUTHERN MOUNTAINS OF WESTERN COLORADO THIS
EVENING. IN ADDITION TO THE SNOWFALL...GUSTY WINDS WILL CAUSE
SOME BLOWING AND DRIFTING OF SNOW ACROSS RIDGE TOPS AND IN
EXPOSED AREAS. SNOWFALL WILL GRADUALLY DECREASE IN INTENSITY AND
AREAL COVERAGE TOWARD MIDNIGHT.

FOR MORE INFORMATION ON THIS WINTER STORM...PLEASE VISIT THE GRAND
JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
HTTP://WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BRIEF BREAK IN THE SNOWFALL IS EXPECTED ON TUESDAY...BEFORE ANOTHER
SERIES OF WEAKER STORMS PASS THROUGH THE REGION. THESE STORMS WILL
BRING A CHANCE OF SNOW TO MAINLY THE NORTHERN AND CENTRAL
MOUNTAINS...WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOW ACCUMULATIONS OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 7 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Weather, Debeque to Silt Corridor

When
January 8, 3:00 AM MST to January 9, 7:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 4 inches occurred.

Winter Storm, Elkhead and Park Mountains

When
January 8, 9:00 AM MST to January 9, 9:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 10 to 26 inches occurred while wind gusts of 15 to 35 mph buffeted the area.

Winter Storm, Flattop Mountains

When
January 8, 10:00 AM MST to January 9, 9:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches occurred while wind gusts of 15 to 25 mph buffeted the area.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 8, 10:00 AM MST to January 9, 2:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 12 to 18 inches occurred above 8000 feet while wind gusts of 15 to 25 mph buffeted the area. Snowfall of 2 to 5 inches occurred below 8000 feet.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 8, 10:00 AM MST to January 9, 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 12 to 14 inches occurred across the majority of the area with 5 to 11 inches elsewhere. Wind gusts of 15 to 30 mph buffeted the area.

Winter Weather, Southwestern San Juan Mountains

When
January 8, 10:00 AM MST to January 9, 8:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches occurred across two thirds of the area with amounts of 12 to 20 inches elsewhere. Wind gusts of 20 to 50 mph buffeted the area.

Winter Storm, Grand and Battlement Mesas

When
January 8, 11:00 AM MST to January 9, 8:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 12 to 18 inches occurred above 8000 feet while wind gusts of 20 to 35 mph buffeted the area. Snowfall of 5 to 11 inches occurred below 8000 feet.

Winter Storm, Northwestern San Juan Mountains

When
January 8, 11:00 AM MST to January 9, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 10 to 19 inches occurred while wind gusts of 20 to 40 mph buffeted the area.

Winter Storm, West Elk and Sawatch Mountains

When
January 8, 12:00 PM MST to January 9, 2:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 12 to 18 inches occurred across the majority of the area with 5 to 11 inches elsewhere. Wind gusts of 15 to 30 mph buffeted the area.

Winter Weather, Roan and Tavaputs Plateaus

When
January 8, 2:00 PM MST to January 9, 5:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 10 inches occurred while wind gusts of 15 to 30 mph buffeted the area.

Winter Weather, Upper Gunnison River Valley

When
January 8, 7:00 PM MST to January 9, 1:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Mesonet
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Widespread snowfall of 4 to 5 inches occurred with local amounts of 7 inches.

Winter Weather, Lower Yampa River Basin

When
January 8, 9:00 PM MST to January 9, 4:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Widespread snowfall of 3 inches occurred while wind gusts of 15 to 30 mph buffeted the area.

Winter Weather, Central Yampa River Basin

When
January 8, 9:00 PM MST to January 9, 7:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred while wind gusts of 15 to 30 mph buffeted the area. Local snowfall amounts of 9 inches occurred around Hayden.

Winter Weather, Upper Yampa River Basin

When
January 8, 9:00 PM MST to January 9, 8:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 10 inches occurred.

Heavy Snow, Central Colorado River Basin

When
January 9, 12:00 AM MST to 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches occurred across two thirds of the area with amounts of 2 to 5 inches elsewhere. Wind gusts of 15 to 25 mph buffeted the area.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
January 9, 2:00 AM MST to 4:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred with local amounts of 9 inches.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
January 9, 3:00 AM MST to 6:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred.

Winter Weather, Four Corners / Upper Dolores River Basin

When
January 9, 3:00 AM MST to 7:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 6 inches occurred with local amounts of 7 inches.

Winter Weather, Grand Valley

When
January 9, 5:00 AM MST to 4:00 PM MST
Where
Grand Valley forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 4 inches occurred.

Winter Weather, Animas River Basin

When
January 9, 7:00 AM MST to 4:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 4 inches occurred while wind gusts of 15 to 25 mph buffeted the area.

Winter Weather, San Juan River Basin

When
January 9, 7:00 AM MST to 5:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 4 inches occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75156, 75140, 75141, 75143, 75147, 75166, 75145, 75150, 75149, 75155, 75157, 75151, 75152, 75153, 75167, 75159, 75160, 75161, 75162, 75164, 75165.